Thunderstorm Wind, Reno
- When
- August 10, 2:50 PM CST
- Where
- Reno County, 4 mi NW of Hutchinson
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.100, -97.967
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 10, 2:02 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 302 PM CDT THU AUG 10 2006 DISCUSSION... MAIN FORECAST CHALLENGE WILL CONTINUE TO BE PRECIP CHANCES THROUGH MON NIGHT. TONIGHT-FRI: STILL EXPECTING SHOWERS AND STORMS TO AFFECT MUCH OF THE AREA TONIGHT. IT APPEARS THE MAIN SYNOPTIC BOUNDARY IS STILL UP IN NEBRASKA AS I TYPE. HOWEVER THERE ARE A NUMBER OF SMALLER MESO-SCALE BOUNDARIES FLOATING AROUND THE AREA AIDING IN CONVECTIVE DEVELOPMENT. IN ADDITION...JUST LIKE THE LAST COUPLE OF DAYS STORMS ARE CURRENTLY DEVELOPING SW OF ICT AS CONVECTIVE TEMPS ARE MET. WITH SYNOPTIC BOUNDARY CONTINUING TO TRACK SOUTH AND ISENTROPIC LIFT INCREASING OVER SOUTHERN PORTION OF FORECAST AREA...WILL KEEP RAIN CHANCES BASICALLY THE SAME AS WHAT PREVIOUS FORECAST HAD...WITH HIGHEST CHANCES OVER SOUTH CENTRAL AND SE KS. WOULD THINK THE BEST SHOT AT SEVERE STORMS WOULD STILL BE IN THE EVENING HOURS BEFORE SUNDOWN...WITH MAIN THREAT REMAINING DOWNBURST WINDS. CONFIDENCE IS LOW WITH PRECIP FORECAST FOR FRI. SURFACE BOUNDARY WILL BE SOUTH OF AREA AS IT LOSES ITS BAROCLINICITY. WITH ANOTHER STRONG WAVE TOPING THE RIDGE...OVER THE NORTHERN PLAINS...RETURN FLOW WILL SET BACK UP ACROSS THE PLAINS. BOTH GFS AND NAM/WRF ARE INDICATING LESS THAN 50J/KG OF CIN OVER AREA BY FRI AFTERNOON WITH ABOVE 1000J/KG OF CAPE. SO AM THINKING A FEW ISOLATED SHOWERS OR STORMS MAY DEVELOP FRI AFTERNOON JUST LIKE THE LAST FEW DAYS. COULD EVEN BE SOME LEFT OVER OUTFLOW LAYING AROUND THAT MAY HELP SPARK A COUPLE STORMS. TEMPS FRI WILL CONTINUE TO BE ABOVE NORMAL WITH MOST LOCATIONS IN THE MID TO UPPER 90S. HOWEVER DEPENDING ON HOW MUCH GROUND MOISTURE THERE IS...IT COULD FEEL PRETTY STICKY ON FRI. FRI NIGHT-SUN: THE BULK OF THE ACTIVITY FRI NIGHT SHOULD REMAIN NORTH OF AREA WHERE A SERIES OF STRONG SHORT WAVES WILL COMBINE WITH A SURFACE FRONT TO GENERATE MCS ACTIVITY. WILL KEEP SAT DRY AT THIS TIME WITH SYNOPTIC FEATURES STAYING NORTH OF AREA. HOWEVER COULD SEE SOME ISOLATED STORMS INSERTED WITH LATER FORECAST WITH ADDITIONAL DIURNAL ACTIVITY. GFS AND NAM/WRF START TO DISAGREE ON THE FRONTAL TIMING FOR SUN. THE NAM/WRF IS A BIT STRONGER WITH BROAD UPPER TROUGH OVER THE CENTRAL PLAINS. THEREFORE THE NAM/WRF HAS THE FRONT FURTHER SOUTH...OVER CENTRAL KS BY SUN AFTERNOON WITH THE GFS KEEPING IT OVER NE. WITH THE UNCERTAINTY WILL KEEP WITH CONSISTENCY WHICH IS FOR CENTRAL KS TO HAVE THE HIGHER...CHANCE...POPS. MON-THU: IT APPEARS THE ECM HAS COME AROUND TO MORE OF A SLOWER GFS SOLUTION WITH THE FRONT SLIDING INTO THE AREA DURING THE DAY MON. THEREFORE WENT AREA WIDE WITH PRECIP CHANCES FOR MON AND KEPT THEM IN THROUGH MON NIGHT. IF THE MODELS CONTINUE THIS AGREEMENT WOULD NOT BE SURPRISED IF PRECIP CHANCES ARE INCREASED WITH LATER FORECASTS. HAVE LOW CONFIDENCE WITH PRECIP CHANCES TUE THROUGH THU. WE REALLY DONT GET A STRONG UPPER RIDGE TO BUILD BACK INTO THE AREA LEAVING SW FLOW ALOFT. WILL LEAVE DRY FOR NOW BUT FEEL IT WOULD NOT BE OUT OF THE QUESTION FOR SOME WEAK ENERGY TO TRACK OUT OF THE SW AND INTO THE SOUTHERN PLAINS. HOWEVER THESE SMALLER FEATURES WILL NOT BECOME CLEAR UNTIL TIME FRAME IN QUESTION GETS CLOSER. SO WILL LEAVE DRY FOR NOW. UNLIKE PRECIP CHANCES...AM CONFIDENT THAT ABOVE NORMAL TEMPS WILL PERSIST TUE-THU. HOW WARM MAY DEPEND ON HOW MUCH GROUND MOISTURE WE WILL HAVE TO EVAPORATE. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 96 74 98 / 50 20 10 10 HUTCHINSON 74 95 73 99 / 40 20 10 10 NEWTON 74 95 73 97 / 40 20 10 10 ELDORADO 75 95 73 97 / 50 20 10 10 WINFIELD-KWLD 76 97 75 98 / 50 20 10 10 RUSSELL 72 96 72 98 / 30 10 10 10 GREAT BEND 73 96 72 99 / 30 10 10 10 SALINA 75 97 74 97 / 30 10 10 10 MCPHERSON 74 95 73 97 / 30 20 10 10 COFFEYVILLE 76 95 75 94 / 50 20 10 10 CHANUTE 75 93 73 94 / 50 20 10 10 IOLA 74 93 72 93 / 50 20 10 10 PARSONS-KPPF 76 94 74 94 / 50 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM THURSDAY FOR KSZ049>053-067>072-082-083- 091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 307 PM CDT THU AUG 10 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 307 PM CDT THU AUG 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON HEAT INDICES WILL BE BETWEEN 105 AND 110 DEGREES ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE SEE THE LATEST HEAT ADVISORY FOR ADDITIONAL DETAILS. THUNDERSTORM CHANCES WILL INCREASE ACROSS CENTRAL KANSAS THIS AFTERNOON. THE THUNDERSTORM CHANCES WILL SPREAD SOUTH LATER THIS AFTERNOON THROUGH THIS EVENING AS A COLD FRONT MOVES ACROSS THE AREA. THERE IS A SLIGHT CHANCE THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE...WITH DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH THE MAIN THREAT...BUT HAIL UP TO SIZE OF QUARTERS CANNOT BE RULED OUT. A HIGH FIRE DANGER ALSO EXISTS ACROSS SOUTH CENTRAL KANSAS. OUTDOOR BURNING SHOULD BE RESTRICTED TO EARLY MORNING AND LATE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT INDICES WILL AGAIN CLIMB INTO THE 100 TO 105 RANGE BY SATURDAY AND SUNDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AND THEN AGAIN SUNDAY AFTERNOON THROUGH MONDAY NIGHT. AT THIS TIME...ITS TOO EARLY TO TELL IF ANY OF THE STORMS WILL REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY THIS EVENING ACROSS THE ENTIRE AREA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/KETCHAM/LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 341 PM CDT THU AUG 10 2006 KSZ050-067-102115- RENO-RICE- 341 PM CDT THU AUG 10 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RENO AND RICE COUNTIES... AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF NICKERSON TO 8 MILES SOUTHWEST OF STERLING...AND MOVING NORTHEAST AT 15 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
The Wichita radar (KICT), 68 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
4 thunderstorm wind. Local standard time, as filed.
Several tree limbs were blown out of trees. Report via KSNW Channel 3.
A short duration Microburst produced the following damage. A roof was blown off of the teen center. Numerous power lines were downed. About 500 customers without power.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528054, 5528055, 5528056, 5528057.